Texas, 2014

Flooding in Texas, September 23, 2014

September 23, 2014 · NWS MAF · 3 events in 2 counties and zones

Weak upper ridging was to the west of the region. Decent moisture and lift were across the area allowing for light showers across southeast New Mexico and along and west of the Upper Trans Pecos in West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$501,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Weak upper ridging was to the west of the region. Decent moisture and lift were across the area allowing for light showers across southeast New Mexico and along and west of the Upper Trans Pecos in West Texas. The soils remained saturated and rivers were high so flooding continued for portions of southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 23, 4:48 AM CST, 14 minutes earlier.

Area forecast discussion, Sep 23, 4:48 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 AM CDT Tue Sep 23 2014

.AVIATION...
12Z TAF issuance
Light fog and brief low cigs are possible across the Permian Basin
into SE NM this morning before dissipating just after sunrise. A
few storms are possible at KCNM this afternoon...otherwise VFR
conditions are expected to prevail at the terminals through
tonight.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT Tue Sep 23 2014/

DISCUSSION...

For the first time in over a week, the KMAF WSR-88D is in clear air
mode, w/closest precip being -SHRA in SW NM.  KMAF 00Z RAOB came in
w/a PWAT of 1.31", the lowest in 10 days, w/models keeping this
downward drying trend going under broad, weak upper ridging to the
west.  w/the exception of the NAM, models continue tapering off
precip activity today, confining it to the Sacramentos/Guadalupes
and adjacent plains.  W/this in mind, we've decided to scale the FFA
back to Eddy County and the Guadalupes, where the bulk of lingering
convection is expected, and extend it thru this evening.  QPF
doesn't look all that impressive, but w/saturated soils and
consequent low FFG values, it won't take much to aggravate current
flood concerns there.  River gages show the Pecos and tributaries in
NM continue slowly receding, including Dark Canyon.  Further
downstream however, Red Bluff Reservoir remains a concern at 100%
capacity.  W/estimated inflows of 22K cfs, flooding downstream to
I-20 remains a concern, w/the gage at Orla (ORLT2) on the uptick
again.  Further down the river, debris appears to be making
readings unrepresentative at the Pecos gage (PCST2), and NWS
meteorologists will be onsite later today to survey conditions
there.  In the meantime, areal FLWs will continue to cover this
event.

Otherwise, temps will rebound little, if at all, through the
weekend.  MOS numbers try to warm things up too quickly, perhaps not
considering saturated soils.  W/expected extensive cloud cover,
we'll continue w/a narrower diurnal spread, staying on the cooler
side of highs, and the warmer end of lows.  By midweek, models bring
a weak, inverted upper trough into central Texas, and this will help
keep a lid on temps as well.  It is not until Sunday afternoon that
forecast soundings and H85 temp trends suggest abv-normal temps
return to the area.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
      Eddy County Plains...Guadalupe Mountains of Eddy County.

TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
      Guadalupe Mountains.

&&

29

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 23, 2:46 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 AM CDT TUE SEP 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
346 AM CDT TUE SEP 23 2014 /246 AM MDT TUE SEP 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE ISOLATED TODAY AND
MAINLY AFFECT SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS...
HEAVY RAINFALL IS POSSIBLE WITH ANY STORM THAT FORMS. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND EDDY
COUNTY PLAINS. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS
OVER THE PAST SEVERAL DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL
RAINFALL TO RAISE CONCERNS FOR MORE FLOODING AND FLASH FLOODING.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND
TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY
RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO
THE PECOS RIVER... SUCH AS THE RIO PENASCO...FOUR MILE
DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...DARK CANYON...BLACK
RIVER...DELAWARE RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING
AS FLOOD WAVES MOVE DOWN CANYONS. ANY ADDITIONAL RAIN THAT FALLS
IN THOSE AREAS WILL CAUSE ADDITIONAL RISES...IF NOT FLOODING. ALSO
LINGERING FLOODING OF LOW LYING AREAS IN BORDEN AND SCURRY
COUNTIES IS STILL A CONCERN. FINALLY FLOODING ALONG THE PECOS
RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL ONGOING AS IS MINOR
FLOODING ON THE COLORADO RIVER AT COLORADO CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS IN THE
FORECAST WEDNESDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL. THE PECOS RIVER FROM RED BLUFF TO PECOS IS
NOT EXPECTED TO CREST UNTIL LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Reeves

When
September 23, 5:02 AM CST to 9:00 AM CST
Where
Reeves County, 2.88 mi W of Orla to 7.06 mi SE of Locker
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
31.827, -103.948

Heavy rain fell across Reeves County and produced flooding along the Pecos River. Flooding continued along the Pecos River from Orla to the city of Pecos over several days. The cost of damage is a very rough estimate.

Flood, Reeves

When
September 23, 6:32 AM CST to 7:40 AM CST
Where
Reeves County, 1.06 mi NNE of Pecos to 5.74 mi NNE of Pecos
Cause
Heavy Rain
Property damage
$300
Reported by
Department of Highways
Coordinates
31.435, -103.476

Heavy rain fell across Reeves County and produced flooding. Business 20 was closed near the city of Pecos between Collie Road and Farm to Market Road 516. The cost of damage is a very rough estimate.

Flood, Culberson

When
September 23, 6:45 AM CST to 8:00 AM CST
Where
Culberson County, 16.06 mi E of Pine Spgs to 16.86 mi E of Pine Spgs
Cause
Heavy Rain
Property damage
$200
Reported by
Emergency Manager
Coordinates
31.868, -104.527

Heavy rain fell across Culberson County and produced flooding. Farm to Market Road 1108 remained closed in northern Culberson County due to high water. The cost of damage is a very rough estimate.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541048, 541040, 541042.